Alert archive / Arkansas / Flash Flood Warnings in 2004

Flash Flood Warning 14, NWS Memphis, TN

April 22, 2004Dunklin County, Missouri; Craighead County, Greene County, Mississippi County, Arkansas

NWS Memphis, TN issued this flash flood warning at Apr 22, 2004, 11:24 PM CDT for Dunklin County, Missouri; Craighead County, Greene County, Mississippi County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2004, 11:24 PM CDT (04:24 UTC)
Expired
Apr 23, 2004, 1:30 AM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Craighead County, AR, Greene County, AR, Mississippi County, AR, Dunklin County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2009 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
2.5
Supercell composite
13.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 230426
FFWMEM
ARC031-055-093-MOC069-230630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1124 PM CDT THU APR 22 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS
  GREENE COUNTY IN EASTERN ARKANSAS
  NORTHERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS
  SOUTHERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI

* UNTIL 130 AM CDT

* AT 1124 PM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN WITH SOME 
LOCATIONS RECEIVING AMOUNTS UP TO 3 INCHES SINCE 9 PM CDT.  

* CITIES AFFECTED THROUGH 130 AM CDT INCLUDE...
  SENATH...HORNERSVILLE...CARDWELL...ARBYRD...WALCOTT...PARAGOULD...
  OAK GROVE HEIGHTS...MONETTE...MARMADUKE...MANILA...LEACHVILLE...
  LAFE...FONTAINE...EVENING STAR...EGYPT

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3585 9096 3587 8999 3621 9002 3625 9074

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 9:28 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 22, 9:28 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
928 PM CDT THU APR 22 2004

.UPDATE...
HAVE DECIDED TO ISSUE A FLOOD WATCH FOR NORTHEAST AR...THE MO
BOOTHEEL...INTO PART OF NORTHWEST TN FROM 12 AM CDT TO 6 AM CDT
FRIDAY. THE AREAS IS GENERALLY ALONG AND NORTHWEST OF A LINE FROM
HARRISBURG AR TO COVINGTON TENNESSEE TO UNION CITY TENNESSEE.
WIDESPREAD SHOWERS / STORMS WILL MOVE INTO THIS AREA AFTER MIDNIGHT
FROM THE WEST. SATELLITE / RADARS INDICATE THE STORMS ARE CONTINUING
TO BE HEALTHY. IN ADDITION...WE ARE BEGINNING TO SEE SCATTERED
DEVELOPMENT AHEAD OF THE WIDESPREAD AREA. FLASH FLOOD VALUES ARE LOW
...MOSTLY BETWEEN 1.2 AND 1.5 INCHES IN A 3 HOUR PERIOD. 00Z
MESOETA CONTINUES TREND OF PREVIOUS RUNS...INDICATING STRONGER
POSITIVE VERTICAL VELOCITIES MOVING ACROSS NORTHEAST AR...THE MO
BOOTHEEL...INTO WEST TN DURING THE NIGHT.

.DISCUSSION...
CURRENT FORECAST AND GRIDS ARE HOLDING UP WELL. MOST
SHOWERS/STORMS HAVE DISSIPATED FOR THE TIME BEING ACROSS OUR
AREA...EXCEPT FOR A THUNDERSTORM NEAR DYERSBURG. WILL NEED TO UPDATE
LATER THIS EVENING TO REMOVE EVENING WORDING. 01Z ISSUANCE FROM SPC
CONTINUES OUR FORECAST AREA IN A SLIGHT RISK OF SEVERE FOR TONIGHT.
NEARLY STATIONARY FRONT STRETCHES FROM WESTERN KY NEAR THE MO
BOOTHEEL AND ACROSS NORTHERN AR. ATMOSPHERE ACROSS THE MIDSOUTH IS
MOIST AND UNSTABLE. SURFACE BASED LIFTED INDICES AS SHOWN BY LAPS
DATA RANGE FROM ABOUT -5 ACROSS EAST-CENTRAL AR TO -2 NORTHERN AND
EASTERN AREAS OF THE MIDSOUTH. DEWPOINTS ACROSS THE MIDSOUTH ARE
IN THE 60S. 00Z SOUNDING FROM LZK SHOWED A CAPE OF 3135 J/KG WITH 0-3
KM STORM RELATIVE HELICITY OF 193 M2/S2. RADARS/SATELLITE SHOW
CONVECTION...SOME SEVERE...FROM SOUTHWESTERN MO INTO NORTHWESTERN AR.
THINK THIS CONVECTION WILL CONTINUE EASTWARD MOVING INTO NORTHEAST AR
AFTER MIDNIGHT. HOWEVER...WILL ALSO NEED TO MONITOR FOR FURTHER
DEVELOPMENT AHEAD OF THESE STORMS. THINK THAT LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE ACROSS MUCH OF OUR FORECAST AREA LATER TONIGHT AS
THESE STORMS ENTER OUR CWA. ISOLATED TORNADOES ARE ALSO POSSIBLE FROM
NORTHEAST AR INTO THE MO BOOTHEEL AS DIRECTIONAL SHEAR ENHANCES
CLOSER TO THE FRONT. HEAVY RAIN THREAT STILL EXIST FROM NORTHEAST AR
ACROSS THE MO BOOTHEEL INTO NORTHWEST TN...WILL CONTINUE TO MONITOR
FOR POSSIBLE FLASH FLOOD WATCH. WILL UPDATE THE HAZARDOUS WEATHER
OUTLOOK.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...FLOOD WATCH FROM 12 AM TO 6 AM CDT FRIDAY ALONG AND NORTH
OF A LINE FROM HARRISBURG TO THE MS RIVER.
MS...NONE.
MO...FLOOD WATCH FROM 12 AM TO 6 AM CDT FRIDAY.
TN...FLOOD WATCH FROM 12 AM TO 6 AM CDT FRIDAY ALONG AND WEST
OF A COVINGTON TN TO UNION CITY TN LINE.

&&
Hazardous weather outlook, Apr 22, 9:46 PM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
946 PM CDT THU APR 22 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-231100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
946 PM CDT THU APR 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...REMAINDER OF TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
REGION TONIGHT. THE SLIGHT RISK AREA INCLUDES MEMPHIS...JONESBORO...
DYERSBURG...JACKSON...OXFORD AND TUPELO.

A STATIONARY FRONT EXTENDS FROM WESTERN KENTUCKY ACROSS THE MISSOURI
BOOTHEEL AND ON ACROSS NORTHERN ARKANSAS. THE ATMOSPHERE ACROSS THE
MIDSOUTH WILL REMAIN MOIST AND UNSTABLE TONIGHT. SCATTERED
THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE MIDSOUTH DURING THE
NIGHT. MEANWHILE...MORE WIDESPREAD SHOWERS AND THUNDERSTORMS WILL
MOVE INTO NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND PARTS OF
NORTHWEST TENNESSEE AFTER MIDNIGHT. THERE IS THE THREAT OF DAMAGING
WINDS AND LARGE HAIL ACROSS MOST OF THE MIDSOUTH. IN ADDITION...
ISOLATED TORNADOES ARE POSSIBLE FROM NORTHEAST ARKANSAS INTO THE
MISSOURI BOOTHEEL.

A FLOOD WATCH HAS BEEN POSTED FROM 12 AM TO 6 AM CDT FRIDAY FOR MUCH
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND INTO PARTS OF
EXTREME WEST TENNESSEE. THE AREA OF THE FLOOD WATCH IS ALONG AND
NORTHWEST OF A LINE FROM HARRISBURG ARKANSAS TO COVINGTON TENNESSEE
TO UNION CITY TENNESSEE. THIS INCLUDES THE CITIES OF JONESBORO...
KENNETT...AND DYERSBURG.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Local storm report, Apr 22, 6:23 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
623 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     13 E HENDERSON          35.44N 88.42W
04/22/2004                   CHESTER            TN   TRAINED SPOTTER

            SEVERAL TREES DOWN AND EXTENSIVE DAMAGE TO HOUSES IN THE
            AREA.

&&

MM
Local storm report, Apr 22, 10:55 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1055 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1049 PM     HAIL             BROOKLAND               35.90N 90.58W
04/22/2004  1.00 INCH        CRAIGHEAD          AR   TRAINED SPOTTER

&&

MM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 10:00 PM CDTSevere Thunderstorm WarningMEGDunklin30 min
Apr 22, 10:29 PM CDTSevere Thunderstorm WarningMEGDunklin46 min
Apr 23, 12:01 AM CDTSevere Thunderstorm WarningMEGDunklin44 min
Apr 23, 12:32 AM CDTFlash Flood WarningMEGDunklin, Pemiscot118 min
Apr 23, 1:29 AM CDTSevere Thunderstorm WarningMEGPemiscot31 min
Apr 23, 2:27 AM CDTFlash Flood WarningMEGDunklin2 hr
Apr 22, 10:48 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene42 min
Apr 22, 11:16 PM CDTSevere Thunderstorm WarningMEGGreene44 min
Apr 22, 11:45 PM CDTFlash Flood WarningMEGLawrence2 hr
Apr 22, 11:50 PM CDTSevere Thunderstorm WarningMEGLawrence40 min
Apr 23, 12:39 AM CDTSevere Thunderstorm WarningMEGGreene51 min
Apr 23, 1:31 AM CDTFlash Flood WarningMEGGreene, Lawrence, Randolph59 min
Apr 23, 7:27 AM CDTSevere Thunderstorm WarningMEGCraighead48 min
Apr 23, 6:02 PM CDTSevere Thunderstorm WarningMEGCrittenden28 min

Nearby

Flash Flood Warnings in Arkansas, 2004Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.